West Virginia, 2002

Heavy Rain in West Virginia, June 13, 2002

June 13, 2002 · NWS LWX · 1 event in 1 county or zone

Thunderstorms with heavy rainfall moved through Berkeley County during the afternoon of the 13th. Radar estimated as much as 3 inches of rain fell in the southeast portion of the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with heavy rainfall moved through Berkeley County during the afternoon of the 13th. Radar estimated as much as 3 inches of rain fell in the southeast portion of the county. An observer in Falling Waters recorded a total of 1.87 inches. Several cars were stranded on Route 51 near the intersection of Route 11 in Inwood when up to 3 feet of water covered the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 13, 9:25 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 13, 9:25 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1025 AM EDT THU JUN 13 2002

AT 14Z CDFNT EXTENDED FM SE VA NWWD TO FAR NW VA AND WRN MD.
STABLE AIR MASS HAS WORKED ITS WAY INTO NE ZNS WHILE MSAS ANALYSIS
SHOWS UNSTABLE AIR MASS OVR SW AND WRN ZNS.

AREA OF SHRA/TSRA NOW MAKING ITS WAY THRU THE NW ZNS WITH ADDTNL
ACTIVITY MOVING NE FROM KY. WILL BUMP POPS UP TO LIKELY WRN AREAS
FOR THIS AFTRN AND CONTINUE WITH CHC-LIKELY POPS ERN AREAS. BEST CHC
OF CONVECTION WILL BE IN THE VICINITY OF THE FRONT OVR WRN AREAS AND
SRN AREAS.

PRECIPITABLE H20 IS QUITE HIGH OVR THE AREA. THIS COULD RESULT IN
SOME HEAVY RAIN WITH THE CONVECTION...ESP WRN AND SW AREAS.
HOWEVER...FFG VALUES ARE RELATIVELY HIGH SO NO WATCH FOR NOW.

AS FAR AS SVR IS CONCERNED...BEST SHOT WOULD BE OVR FAR WRN AND SW
AREAS OF THE CWA WHERE THE MOST UNSTABLE AIR IS PRESENT.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

WALSTON

In the hours before

Special weather statement, Jun 13, 9:54 AM EST, 4 hours 6 minutes before
MDZ003-004-VAZ027>031-038>042-WVZ051>053-131800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1054 AM EDT THU JUN 13 2002

...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH NORTHWEST VIRGINIA...

AT 1050 AM DOPPLER WEATHER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS OVER NORTHERN FAUQUIER COUNTY...WARREN COUNTY...PAGE
COUNTY AND SHENANDOAH COUNTY. THESE SHOWERS AND THUNDERSTORMS ARE
MOVING NORTHEAST AT 25 MPH AND WILL AFFECT NORTHWEST
VIRGINIA...EASTERN WEST VIRGINIA AND WESTERN AND CENTRAL MARYLAND
DURING THE NEXT COUPLE OF HOURS.

THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN IN EXCESS OF
ONE INCH AN HOUR...LIGHTNING AND GUSTY WINDS TO 35 MPH.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS. NEVER TRY TO CROSS A FLOODED ROAD. THE WATER DEPTH MAY BE TOO
GREAT TO CROSS SAFELY.

WALSTON
Special weather statement, Jun 13, 10:20 AM EST, 3 hours 40 minutes before
MDZ002-003-016>018-VAZ021-025>031-036>042-050>053-055>057-
WVZ048>055-132300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1120 AM EDT THU JUN 13 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER VIRGINIA... EASTERN WEST VIRGINIA... AND WESTERN AND
LOWER SOUTHERN MARYLAND.

A COLD FRONT WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON. THUNDERSTORMS OVER VIRGINIA... EASTERN WEST
VIRGINIA... AND WESTERN AND LOWER SOUTHERN MARYLAND COULD CONTAIN
STRONG GUSTY WINDS...HAIL...HEAVY RAIN AND LIGHTNING.

HEAVY RAIN COULD RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.

STAY ALERT FOR LATER STATEMENTS AND POSSIBLE WATCHES FROM THE
NATIONAL WEATHER SERVICE.

WALSTON
Special weather statement, Jun 13, 12:06 PM EST, 1 hour 54 minutes before
VAZ055-131800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
106 PM EDT THU JUN 13 2002

AT 1:00 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
EXTENDING FROM SOUTHERN FAUQUIER COUNTY THROUGH WESTERN STAFFORD
COUNTY THEN INTO EXTREME NORTHERN SPOTSYLVANIA COUNTY. THIS STORM IS
MOVING EAST AT 20 MPH AND WILL AFFECT THE AREA FROM FREDERICKSBURG
TO STAFFORD DURING THE NEXT HOUR.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...HEAVY RAIN
AND LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SAFE SHELTER.

WALSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Berkeley

When
June 13, 2:00 PM EST to 6:00 PM EST
Where
Berkeley County, East Portion
Reported by
NEWSPAPER
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Up to 3 inches of rain caused flooding in Inwood. The time was estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5302424.